Aims: Pharmacokinetic studies suggest that trimethoprim (TMP) can inhibit the hepatic metabolism of phenytoin, but the clinical relevance of this is uncertain. We studied the risk of phenytoin toxicity following the prescription of trimethoprim/sulfamethoxazole (TMP/SMX), a commonly used antibiotic, among elderly patients receiving phenytoin.
Methods: We conducted a population-based, nested case-control study of a cohort of Ontario residents aged 66 years of age or older treated with phenytoin over a 17-year period (April 1 1992 to March 31 2009). Within this group, case patients were those hospitalized with phenytoin toxicity. For each case, we identified up to four control patients from the same cohort, matched for age and sex, and determined the odds ratio (OR) for the association between phenytoin toxicity and receipt of TMP/SMX in the preceding 30 days.
Results: Among 58 429 elderly patients receiving phenytoin during the study period, we identified 796 case patients hospitalized for phenytoin toxicity and 3148 matched controls. Following multivariable adjustment for potential confounders, we observed a more than doubling of the risk of phenytoin toxicity following the receipt of TMP/SMX [adjusted OR 2.11, 95% confidence interval (CI) 1.24, 3.60]. In contrast, we observed no such risk with amoxicillin, an antibiotic with similar indications but not expected to interact with phenytoin (adjusted OR 1.12, 95% CI 0.64, 1.98).
Conclusion: Among older patients receiving phenytoin, treatment with TMP/SMX is associated with a more than twofold increase in the risk of phenytoin toxicity. When clinically appropriate, alternate antibiotics should be considered for these patients.
© 2011 The Authors. British Journal of Clinical Pharmacology © 2011 The British Pharmacological Society.